Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 37, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 10, 2001, 4:44 PM CDT for Fayette County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2001, 4:44 PM CDT (21:44 UTC)
- Expired
- May 10, 2001, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:25 PM CDT | Hail 1 | Arlington, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
783 WUUS53 KARX 102145 SVRLSE IAC065-102230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 444 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FAYETTE COUNTY IN NORTHEAST IOWA * UNTIL 530 PM CDT * AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF OELWEIN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR MAYNARD AT 450 PM CDT... NEAR ARLINGTON AT 510 PM CDT... LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. QUARTER-SIZED HAIL WAS REPORTED JUST SOUTH OF OELWEIN NEAR DUNKERTON. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ BAUMGARDT LAT...LON 4274 9242 4256 9239 4266 9163 4287 9162
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 10, 2:25 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT THU MAY 10 2001 MAIN FORECAST FOCUS ON CONVECTION THIS EVENING/TONIGHT...THEN CLOUD AND TEMPERATURE TRENDS. LATEST SURFACE ANALYSIS SHOWS MAIN LOW CENTER OVER LAKE SUPERIOR... WITH COLD FRONT TRAILING BACK ACROSS WI TO JUST SOUTH OF KLSE...AND ON INTO CENTRAL IA. SOME STORMS HAVE DEVELOPED ALONG THE BOUNDARY... WITH STRONGEST OVER SOUTHWEST WI. WILL MAKE FINAL ZONE CONFIGURATION CHANGES AS NECESSARY AS THUNDERSTORM TRENDS EVOLVE NEARER TO PRESS TIME. ETA DID NOT LOOK LIKE IT CAPTURED THE MORNING CONVECTION VERY WELL... WITH RUC40 DOING MUCH BETTER. AVN QPF AT 18Z LOOKED PRETTY GOOD... BUT LOOKS A BIT EXCESSIVE AS WE GO INTO TONIGHT. EITHER WAY... LOOKS LIKE CATEGORICAL SHOWERS/THUNDERSTORMS FOR AREA TONIGHT... ENDING FROM WEST TO EAST. HIGH PRESSURE NOW OVER SOUTHERN CANADA WILL NOSE INTO MN OVERNIGHT INTO FRIDAY MORNING...PROVIDING COOLER AND DRIER AIR ON NORTHERLY FLOW. CENTER OF HIGH DROPS INTO SOUTHERN MN FRIDAY NIGHT...AND CENTERED NEAR KLSE BY SATURDAY MORNING. COOL NIGHT ON TAP WITH LIGHT WINDS AND LITTLE IN THE WAY OF CLOUD COVER. HIGH MOVES EAST OF AREA ON SATURDAY...ALLOWING RETURN TO SOME SOUTHERLY FLOW. UPPER RIDGE BUILDING ACROSS CENTRAL NORTH AMERICA AS WE ENTER THE WEEKEND...AND MODELS INDICATE SOME MIDDLE AND HIGH LEVEL CLOUDS TOPPING THE RIDGE AND MOVING INTO THE AREA FOR SATURDAY. LOOKS LIKE A DRY WEEKEND AS THE NEXT THREAT FOR PRECIPITATION WILL COME ON MONDAY...AS RETURN FLOW COMBINES WITH APPROACHING WAVE AND SYSTEM. UPPER TROUGH DEEPENS OVER SOUTH-CENTRAL CANADA TUESDAY INTO WEDNESDAY...SO WILL MAINTAIN RAIN CHANCES IN EXTENDED. GUIDANCE NUMBERS CLOSE AND APPEAR REASONABLE...SO NO SIGNIFICANT DEVIATIONS. .LSE...NONE. WELVAERT
In the hours before
Local storm report, May 10, 1:40 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
k
0138 PM 3 NE STODDARD WI 0.88 INCH HAIL
05/10/01 VERNON REPORTED BY LOCAL SPOTTER
WELVAERTLocal storm report, May 10, 1:55 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0147 PM 1 W COON VALLEY WIND DAMAGE
05/10/01 VERNON TREES DOWN
REPORTED BY LOCAL SPOTTER
0147 PM 1 W COON VALLEY 0.88 INCH HAIL
05/10/01 VERNON REPORTED BY LOCAL SPOTTERLocal storm report, May 10, 2:56 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM NEWBURG CORNERS WI .75 INCH HAIL
05/10/01 LA CROSSE REPORTED BY THE PUBLIC.
PERSONAL INTERVIEW.
SHEA/LUSSKYSpecial weather statement, May 10, 4:00 PM CDT, 44 minutes before
IAZ008>011-018-019-029-030-102200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
400 PM CDT THU MAY 10 2001
THE SEVERE THUNDERSTORM WATCH NUMBER 220 HAS EXPIRED FOR THE
FOLLOWING COUNTIES...
IN IOWA...
CHICKASAW...FLOYD...WINNESHIEK...HOWARD...ALLAMAKEE AND MITCHELL
COUNTIES
INCLUDING THE CITIES OF...WAUKON...OSAGE...ELKADER...DECORAH AND
CHARLES CITY
HOWEVER...A NEW SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY
FOR FAYETTE AND CLAYTON COUNTIES.
BOYNELocal storm report, May 10, 4:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM CASHTON WI 1 INCH HAIL
05/10/01 MONROE REPORTED BY PUBLIC ON NORTH
SIDE OF CASHTON.
SHEA/BOYNELocal storm report, May 10, 4:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
433 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM BROOKS WI 1 INCH HAIL
05/10/01 ADAMS REPORTED BY FIRE DEPT.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:04 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 56 min |
| May 9, 10:44 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 46 min |
| May 10, 5:33 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 57 min |
| May 10, 6:00 PM CDT | Tornado Warning | ARX | Clayton | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.